Florida, 2018Hail and Damaging Wind in Florida, June 7, 2018
June 7, 2018 · NWS MLB · 3 events in 3 counties and zones
A well-defined, positively tilted trough aloft became a closed mid-level low pressure over north central Florida. This resulted in modest force for ascent across north central Florida, and also maintained a weak surface trough across north-central Florida, which helped to decrease the strong west/southwest flow, allowing the east coast sea breeze to develop in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well-defined, positively tilted trough aloft became a closed mid-level low pressure over north central Florida. This resulted in modest force for ascent across north central Florida, and also maintained a weak surface trough across north-central Florida, which helped to decrease the strong west/southwest flow, allowing the east coast sea breeze to develop in the afternoon. Moisture was plentiful across the area with Precipitable Water values around 1.50 - 1.70 inches. With diurnal heating, numerous showers and thunderstorms were able to develop along and a head of the east coast sea breeze. Once the initial round of storms got going, numerous outflow boundaries helped to create additional storms across the area. One storm in eastern Seminole County became severe where it produced quarter-sized hail. Another storm in Brevard County also became severe and it produced a 55 knot gust along the intracoastal waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 7, 2:55 PM EST, 35 minutes earlier.
Area forecast discussion, Jun 7, 2:55 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
355 PM EDT Thu Jun 7 2018
.DISCUSSION...
Currently-Tonight...
Both east and west coast sea breezes have formed and were making
good inland progress as of mid aftn...west coast breeze further
inland due to the supporting W/SW mean flow thru H100-H70. Merger
should be in the vcnty of the FL Turnpike, with said S/SW flow
producing blow back convection along the east coast this evng.
Heavy rain downwind of Lake-O has already occurred this aftn, which
has consumed much of the available energy. Regions north of the I-4
Corridor should see convection initialize before sunset due to the
shorter coast-to-coast distance, leaving the Space Coast and areas
south of I-4 as the final areas to see mesoscale boundary
interaction and subsequent convective initialization. Convection
ending by 03Z with partly cloudy skies afterwards. Sfc dewpoints in
the L/M70s suggest min temps on the same order.
Fri-Fri Night...
Sharp H100-H70 trof/closed low extending from the Carolina Coast to
Apalachee Bay will drift slowly northward as a weak ridge over the
Mid Atlc/Central Appalachian breaks down. This will allow the Atlc
ridge axis to drift north from the FL Straits into south FL,
resulting in a weakening of the H100-H70 pgrad over central FL.
East/west coast formation anticipated by early aftn, with the west
coast once again dominant due to wrly low/mid lvl wind component.
GFS model shows moisture somewhat limited in the mrng/early aftn
with PWat values in the 1.50"-1.75" range, but increasing to 1.75"-
2.00" by late aftn as sea breeze convergence east of the FL Turnpike
concentrates the available moisture. Diminished cloud cover early
in the day will combine with the high June sun angle (summer
solstice two weeks away) will lead to rapid airmass heating and
destabilization. Mid lvl temps btwn -10C/-11C over the ern GOMex
this aftn will advect over the FL Peninsula under deep W/SW flow,
resulting in an unstable mid lvl with H85-H50 lapse rates increasing
to 6.0-6.5C/KM.
Diurnal convection will initialize along the west coast seabreeze
arnd midday given the closer proximity to the cold pool of mid lvl
air. Convection will advect into the east central peninsula by mid
aftn under the aid of a SW H85-H50 steering flow arnd 15KTS,
intensifying as it crosses the FL Turnpike and encounters the east
coast sea breeze. Cold temps aloft will enhance the potential for
strong/severe tsras with downburst winds btwn 45-50KTS and small
hail. High temps in the U80s near the coast and L90s across the
interior. Convection will blow offshore in the 23Z-03Z timeframe,
burning itself out by midnight as available CAPE is consumed.
Overnight min temps in the L/M70s.
Sat-Sat Night...(prev disc)
The mid level low will elongate and lift across N FL on Sat with mid
level steering flow from the WSW by afternoon. Low level southerly
flow is expected around the Atlantic ridge with the east coast sea
breeze moving inland and generating scattered convection mainly in
the afternoon. GFS shows a tongue of drier air across central and
nrn sections with PWATs as low as 1.3 to 1.4 inches. For now will
keep pops in the scattered range from 40-50 percent but may need to
lower pops a bit with later forecasts if models show more drying in
the mid levels across east central FL. Highs are expected in the
upper 80s coastal areas to lower 90s for the interior.
Mon-Thu...(prev disc)
The Atlantic ridge axis will be near Lake Okeechobee for Mon-Tue and
then will lift northward into mid week with some increase in
southerly winds Wed and southeast winds Thu. Mean moisture levels
will remain below normal to start the week for Mon/Tue with diurnal
shower/thunderstorm chances generally in the 30-40 percent range. A
gradual increase in rain chances may occur into the middle of next
week if GFS forecast of deeper moisture lifting northward out of the
Caribbean comes to fruition. The ECMWF has the low level ridge
continuing across the southern peninsula into the middle of next
week and does not indicate the deepening moisture trend. At this
time will keep one more day on Wed with lower than normal afternoon
shower/thunderstorm coverage (30-40 pct) and then increase rain
chances some for Thursday.
&&
.AVIATION...
Convection has been slower to develop this afternoon, north of KSUA.
However, HRRR/local WRF guidance still indicates an increase in
showers and storms into late afternoon and toward sunset. This will
be especially true with any boundary interactions with the inland
moving east coast sea breeze, now west of I-95. Tempo IFR/MVFR
conditions will occur with any of this activity through the evening
hours, with rain chances ending by midnight.
&&
.MARINE...
Tonight...Gentle to moderate S/SE breeze thru late evng bcmg light
to gentle S/SW breeze overnight as the sea breeze circulation
transitions to a land breeze. Tsras moving offshore thru sunset,
nmrs south of Sebastian Inlet, sct north of the Inlet. The offshore
flow will keep the lcl Atlc fetch protected, resulting in seas AOB
2FT areawide. Latest buoy obs continue to measure seas AOB 2FT,
latest NWPS output continues to overestimate by about a foot. Will
opt for WNAWAVE output with minor adjustments.
Fri-Fri Night...Atlc ridge axis over south FL will maintain a loose
sfc/bndry lyr pgrad, resulting in a light to gentle srly breeze...
S/SW thru mid mrng, bcmg S/SE by midday with the formation of the
east coast sea breeze, then back to S/SW with the formation of the
land breeze circulation. Seas 1-2FT nearshore and 2-3FT offshore.
Sct/nmrs aftn shras/tsras forming near the coast and drifting
offshore will be capable of producing sfc wind gusts in excess of
35KTS.
Sat-Sat Night...Atlc ridge axis drifting north to the vcnty of
Jupiter Inlet/Lake-O...tightening the lcl pgrad as it interacts with
a weak trof over the FL Panhandle. Light to gentle S/SE breeze thru
the day, gradually veering to a gentle to moderate S/SW breeze
overnight. Seas 2-3FT. Sct/nmrs aftn shras/tsras forming near the
coast and drifting offshore, especially north of Cape Canaveral.
Sun-Mon...Little change thru early next week as persistent troffing
over the Mid Atlc region keeps the Atlc ridge axis pinned over the
Jupiter Inlet/Lake-O region. Basic land breeze/sea breeze
circulation will prevail...sfc/bndry lyr winds a light to gentle
S/SW breeze from predawn thru late mrng hrs, bcmg gentle to moderate
S/SE midday thru late evng. Seas 1-2FT nearshore and 2-3FT well
offshore.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 71 89 72 88 / 20 60 40 60
MCO 72 91 72 92 / 30 60 30 50
MLB 72 89 73 88 / 30 60 40 50
VRB 73 89 73 87 / 30 60 40 40
LEE 72 90 71 91 / 20 60 30 50
SFB 71 90 72 91 / 20 60 30 50
ORL 72 91 72 92 / 30 60 30 50
FPR 73 89 73 88 / 20 60 40 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Short/Mid Term...Bragaw
Aviation.........Weitlich
Impact WX........Johnson
Radar............Rodriguez
Hazardous weather outlook, Jun 7, 9:00 AM EST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1000 AM EDT Thu Jun 7 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-080300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1000 AM EDT Thu Jun 7 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Sufficient moisture coupled with a weak surface trough developing
over north Florida, and an upper level weather disturbance will
lead to another round of numerous showers and lightning storms
across east central Florida today, mainly during the afternoon and
early evening.
Today's storms will move east at 10 to 15 MPH, and will be capable
of producing wind gusts in excess of 40 MPH, frequent cloud to
ground lightning, and torrential rainfall amounts of 1 to 2 inches
in a 60 to 90 minute period. Move indoors to safety at the first
sign of threatening weather, or if you hear thunder.
.MARINE THUNDERSTORM GUST IMPACT...
Storms will have the potential to produce wind gusts of 35 knots
or greater over inland lakes as well as the intracoastal and near
shore Atlantic waters, especially from around Cape Canaveral
southward. Mariners should be on the lookout for storms
approaching from the west, and they move eastward at 10 to 15
knots. Move to safe harbor in advance of storms.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Coverage of showers and storms will remain above normal through
Saturday, then decrease next week as the local air mass becomes
slightly drier.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Cristaldi/Johnson
In the hours before
Special weather statement, Jun 7, 1:41 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Melbourne FL
241 PM EDT THU JUN 7 2018
FLZ064-071930-
Martin FL-
241 PM EDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 330 PM EDT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jupiter Island, moving north at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tequesta, Jupiter Island and Jonathan Dickinson State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2698 8006 2697 8008 2697 8014 2696 8014
2696 8015 2700 8016 2705 8009
TIME...MOT...LOC 1841Z 198DEG 7KT 2700 8008
RodriguezThunderstorm Wind, Brevard
- When
- June 7, 3:30 PM EST
- Where
- Brevard County, 1.51 mi SSE of Playalinda Beach
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.530, -80.770
US Air Force wind tower 1007 measured a peak wind gust of 63 mph.
Hail, Seminole
- When
- June 7, 4:45 PM EST
- Where
- Seminole County, 3.33 mi ENE of Chuluota
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.650, -81.080
A member of the public relayed video via social media from Chuluota showing mainly dime to nickel sized hail with a few quarter-sized hail stones mixed in. The same person also sent a video showing strong winds blowing over a trampoline. Those winds are estimated to be around 55 mph.
Hail, Orange
- When
- June 7, 5:35 PM EST
- Where
- Orange County, 1.22 mi E of Taft
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 28.430, -81.350
A member of the public relayed a photo via social media showing nickel-sized hail in Taft, west of the Orlando International Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Iowa, June 7 to 9, 2018$800,000 · 18 events
- Flash Flooding and Damaging Winds in Texas, June 7 to 8, 20181 injured · $645,000 · 100 kt wind · 13 events
- Flash Flooding and Flooding in Oklahoma, June 7, 2018$48,000 · 1.25 in hail · 36 events
- Tornado and Flash Flood in Montana, June 7, 2018EF1 · 25 events
- Flash Flooding and Hail in Montana, June 7, 20182.5 in hail · 26 events
- Damaging Winds and High Wind in Texas, June 7 to 8, 2018$19,000 · 56 kt wind · 9 events
- Volcanic Ashfall in Hawaii, June 7 to 13, 201819 events
- Flooding and Heavy Rain in Iowa, June 7 to 11, 2018$4,000 · 11 events
- Dust Devil in Arizona, June 7, 20181 injured · $1,000 · 1 event
- Flash Flood and Hail in Texas, June 7, 20181.75 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 7, 201855 kt wind · 6 events
- Hail in South Dakota, June 7, 20181.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749310, 749313, 749315.